Hi Dr. Bob,
I am a 39 yr old woman with HIV (I guess technically AIDS). I am undetectable and have 400 CD4 cells (was once down to 10 when I had MAC in 1996). Anyway, my hemoglobin is 87 and my energy is rock bottom. In November my hemoglobin was 114 so this is a rather sudden change. My nutrition levels are OK and so are my WBC and platelets. I am waiting for a bone marrow test (Yikes will this be painful??). Im wondering if it could be a side effect although my doc said probably not. Whats your opinion? Im on Sustiva, DDI, SQV, RTV. Also, my reticulucytes are very low too. Waiting for erythropoetin levels. One more question...how accurate are erythropoetin levels? Someone said that they fluctuate alot so it is not a very usefull test afterall. I really appreciate your opinion on these questions. Thanks very much, Kathleen
The normal range for hemoglobin in women is 12-16 g/dL. You've dropped from 11.4 to 8.7 g/dL over recent months. No wonder your energy level has hit "rock bottom." You might also be experiencing other symptoms associated with anemia such as shortness of breath, rapid heartbeat, paleness, headaches, decreased sex drive, weakness, and inability to concentrate.
Anemia in the setting of HIV disease can be caused by many different factors. Some types are temporary and have relatively simple causes such as dietary deficiencies. For example, a shortage of iron, vitamin B12, and/or folic acid can lower your red blood cell count. Treatment for these types of anemia is quite simple with nutritional supplements and replacement therapy.
Other types of anemia are not as easily diagnosed or treated. As it turns out, HIV itself can cause chronic inflammation and suppress bone marrow function. Since the bone marrow is where red blood cells are produced, you can see why this would lead to anemia. Opportunistic infections such as CMV, TB, MAC, fungal infections, and parvovirus B19, among others, can be associated with anemia. Cancers such as Non-Hodgkin's Lymphoma, which has an increased incidence in those with HIV disease, can also invade and damage bone marrow cells.
Many drugs used to treat HIV infection and/or its complications can also have toxic side effects on red blood cell production. Examples of these include AZT (retrovir, Combivir, Trizivir), TMP/SMX (Bactrim, Septra), ganciclovir, dapsone, pyrimethamine, interferon, and cancer chemotherapy.
Erythropoietin levels can be helpful in diagnosing the type of anemia you may have. In people with chronic disease (HIV, cancer, kidney disease), the amount of erythropoietin produced by the kidneys may not be enough to stimulate normal red blood cell production. Don't worry about accuracy of this test. This is just one test to help characterize your anemia, and it may also indicate how effective Procrit would be as a treatment for your condition.
The bone marrow test can be a bit uncomfortable, but the information that can be gained by looking at the bone marrow under a microscope and culturing the marrow for opportunistic infections is invaluable and worth the effort.
Do I think this is related to your Sustiva, ddI, SQV, RTV? Most likely not. Other causes are more likely - anemia of chronic disease, nutritional deficiencies, bleeding and opportunistic infections or malignancies would be higher on the list of prospects.
Hopefully the workup for diagnosing the cause of your anemia is progressing quickly so that appropriate therapy can be started to treat your anemia.
Write back and let us all know what the tests showed and/or if you have any further questions.